|This site was sent to us by Eric Wan. Thank you! I cannot fix any links on this page.
Hops induced Malignant Hyperthermia in Dogs
1/16/02 - E. Wan
This is a warning that the ingestion of used hops from home brewing can be fatal to
dogs. Some breeds have a toxic reaction that triggers the onset of Malignant Hyperthermia (MH), a life threatening
condition in which the body uncontrollably overheats. Do not mulch your used hops - seal them in a container and
dispose of in the trash!
There have only been a handful of confirmed cases reported - around 9 dogs. Seven
of the dogs were Greyhounds, one Labrador Retriever, an unknown breed, and most recently a Golden Retriever. 7 out
of the 9 dogs died.
The first symptom to become obvious to an owner is heavy panting. Tachycardia
(rapid heart rate) will also be present, up to 200 beats per minute. The temperature may rise as quickly as 2
degrees F every five minutes. Immediately take your dog to a emergency pet hospital. Note, most general
veterinarians are not equipped to handle this serious of a condition. Contact the National Animal Poison Control
Center (NAPCC) at 800-548-2423. The NAPCC should FAX a copy of a 1997 report on MH in dogs (see references),
and provide the recommended treatment. Note that the recommended treatment is currently being updated based on the
successful treatment of our Golden Retriever.
The following is a summary of events and treatment for our 6 1/2 year old female
Golden Retriever, named Pascale. I am not a veterinarian, so this should be taken only as advise. Again, the NAPCC
should be contacted for official help.
Sometime in the early morning, Pascale ate the spent hops left over from brewing. Only 1-2 oz (dry) were
consumed. By 8:00 AM, she was restless and panting heavily. We made the probable diagnosis of MH (based on a
Google search on 'hops' and 'dogs'), and took her to her regular veterinarian. On arrival at 9:30 AM, her
temperature was at 103.8 (note normal is between 100 and 101). By 10:30 AM, despite a cool bath and IV Valium,
her temperature was at 105.2. NAPCC was consulted and we transferred her to an Emergency Pet Hospital, arriving
at 12 noon, where the following treatment took place.
- Gastric lavage under anesthesia
- Active Charcoal (1 Ml)
- Cold Bath
- IV Fluids
- Injection of Dantrium (Dantrolene) - * See notes below
At 1:00, after anesthesia her temperature was over 108 (the scale only went to 108). The Dantrolene was
administered and then over the course of the next 4 hours her temperature gradually returned to normal (I don't
have exact times). IV fluids were continued throughout hospitalization. Amoxicillin 800 mg was initiated at 5
PM (and again at 2 AM) due to possible aspiration pneumonia from vomiting post-lavage (and small amount of
intestinal bleeding). 100 mg Dantrolene in pill form was given at 10 PM (and again at 10 AM) to avoid possible
recurrence of MH. Full panel blood tests were done to check for possible internal damage (normal).
She was discharged from the hospital at 3 PM, 1/13/02. (On a follow-up call with the NAPCC that I had, they
felt this was a bit early and that she probably should have been kept an additional 24 hours under observation.
On the other hand, it was clear she was able to rest much better at home.) At home she was given 750 mg
Amoxicillin twice a day for 7 days and 100 mg Dantrolene twice a day for 1 1/2 days (for a total of 2 1/2 days
including the dosages she was given at the hospital). She was fed 1/2 can Hill's I/D every 6 hours for the
first 24 hours and then this was blended with her normal food (her appetite was fine). Her temperature was
monitored, which stayed stable at around 100.5. 4 days later we took her to a vet for a general check-up and an
additional blood serum chemistry. Her spleen seemed slightly enlarged. Liver related chemistry was above normal
(ALT=142, ALK=137), but not at a level that would indicate major concern. All other tests were normal. (Her
personality and energy also seemed back to normal.)
* Notes on Dantrolene:
Dantrolene sodium is the only known treatment for MH (Malignant Hyperthermia ) in
humans. It "acts directly on skeletal muscle, probably by dissociating the excitation-contraction coupling
mechanism as a result of interference of release of calcium from the sarcoplasmic reticulum". This drug can be very
difficult to locate, as it seems very few hospitals stock it (I believe due to a short shelf-life and expense of
around $300 an injection). The use of Dantrolene was recommended by the NAPCC, but its effects on dogs were unknown
prior to the use on Pascale. Previously, all the dogs had died prior to being able to administer the drug.
1) Dantrolene sodium, 2) Medline - Dantrolene
* Notes on MH in humans:
" Malignant Hyperthermia (MH) is a life threatening, acute pharmacogenetic
disorder, developing during or after a general anesthesia. Both a genetic predisposition, and one or more
triggering agents are necessary to evoke MH. Triggering agents include all volatile anesthetics (Chloroform, Ether,
Halothane, Enflurane, Isoflurane, Sevoflurane, Deflurane) and depolarizing muscle relaxants (Suxamethonium). The
classical MH crisis shows a hypermetabolic state, caused primarily by the muscles of the skeletal system. Besides
this classical form of MH exist abortive forms with unspecific signs like tachycardia, arrhythmia and a raise in
temperature. Modern monitoring, better knowledge of MH by the anaesthetists and the therapy using dantrolene
reduces the incidence of the classic MH crisis. Nevertheless, MH is a dangerous disease, and anyone who is involved
with anesthesia and anesthetics should have up to date knowledge about diagnosis and therapy of MH."
Links: 1) Malignant Hyperthermia Association, 2) Malignant Hyperthermia - ANESTHESIOLOGY, 3) Malignant
"Malignant hyperthermia-like reaction secondary to ingestion of hops in five dogs",
K.L. Duncan, W. Hare, W. Buck, JAVMA, Vol 210, No 1, Jan, 1997. (This is the article that was provided by the